Whenever you see any type of doctor you are usually asked which medications, if any, you take.  This makes perfect sense when you are seeing your general physician, but some people wonder “why does my optometrist need to know this?”.

The short answer is that many systemic medications can have side effects that can impact your eyes or vision.  Your yearly comprehensive eye exam is very medically oriented.  Besides your eyeglass or contact lens prescription, the remainder of your exam is completely medical-oriented.

Let’s get back to those medications.  Some very common prescriptions can have all sorts of effects on the eye ranging from mild to severe.  Accutane, a prescription for acne, can cause inflammation of the optic nerve, changes to your prescription and dry eyes.  Antidepressants can cause dry eyes, light sensitivity, double vision, blurred vision and conjunctivitis.

[frame_center src=”http://ofallonfamilyeyecare.com/wp-content/uploads/2011/06/accutane.jpg” href=””]Accutane[/frame_center]
[frame_center src=”http://ofallonfamilyeyecare.com/wp-content/uploads/2011/06/antidepressants.jpg” href=””]Anti-depressants[/frame_center]
[frame_center src=”http://ofallonfamilyeyecare.com/wp-content/uploads/2011/06/coumadin.jpg” href=””]Coumadin[/frame_center]

If you think you are having any problems with your eyes and you take any medications, please don’t hesitate to tell your Doctor during your next eye exam.

Menu Title